Tuesday, October 16th, 2007 at 3:52 pm in Health & Safety.
Every new parent who steps on an airplane with a baby or toddler gets this tidbit of advice: “Oh, just give him Benadryl and he’ll sleep the whole trip.”
They often throw in the, “My pediatrician friend even does it” or “My doctor says it’s OK.”
Come on, people. Giving a kid a drug, diphenhydramine in this case, to make your life easier — or the lives of your fellow passengers easier — is just lame.
It can be dangerous to give any child under 6 cold medicines at all, as we’re all learning these days, AND, it often doesn’t even work! My mommy girlfriends and I always lament the “opposite” effect some cold medicines have on kids. The bottles say “may cause drowsiness” and then the stuff ends up keeping ‘em up like Britney on Red Bull.
But seriously, the whole issue of cold medicines and kids is scary and frustrating, especially as we kick into the high season for runny noses and coughs. What’s a parent to do?
Read Candace Murphy’s story tomorrow on the Life page online or in the newspaper for a look at some holistic alternatives and what doctors think about them. (Raw onions can help ear pain??!!) And, you can share your comments and read what others have to say by visiting our interactive discussion board on the issue.